×

zbMATH — the first resource for mathematics

Entropy and index for subfactors. (English) Zbl 0646.46057
This paper is related to that of V. Jones [Invent. Math. 72, 1–25 (1983; Zbl 0508.46040)] where the index \([M:N]\) is defined for finite von Neumann factors \(M\), \(N\) with \(N\subset M\). The authors prove several interesting results.
For example: a characterization of the case “\([M:N]\) is finite” is given; \([M:N]^{-1}=\inf \| E_ N(f)\|\) where \(f\) runs through all nonzero projections of \(M\) \((E_N\) denotes the trace preserving conditional expection onto \(N)\); a relation between \([M:N]\) and the so-called relative entropy \(H\), \(H\le \log [M:N]\), is established [see A. Connes and E. Störmer, Acta Math. 134, 289–306 (1975; Zbl 0326.46032)]; computation of \(H\) for \(\text{II}_1\)-factors, in particular: if \(N'\cap M={\mathbb{C}}\) then \(H=\log [M:N]\) and if \(4<[M:N]<3+2\sqrt{2}\) then the converse is also true; applications to Jones’ pair of subfactors; computation of \([M:N]\) and \(H\) in the finite-dimensional case.

MSC:
46L35 Classifications of \(C^*\)-algebras
PDF BibTeX XML Cite
Full Text: DOI Numdam EuDML
References:
[1] T. ANDO , Topics on Operator Inequalities (Lecture Notes, Saporo, 1978 ). · Zbl 0388.47024
[2] O. BRATTELI , Inductive Limits of Finite Dimensional C*-Algebras (Trans. Amer. Math Soc., Vol. 171, 1972 , pp. 195-234). MR 312282 | Zbl 0264.46057 · Zbl 0264.46057 · doi:10.2307/1996380
[3] M. CHODA , The Crossed Product of a Full II1-Factor by a Group of Outer Automorphisms (Math. Japonica, Vol. 23, No. 4, 1978 , pp. 385-391). MR 524989 | Zbl 0395.46047 · Zbl 0395.46047
[4] M. D. CHOI , A Schwartz Inequality for Positive Linear Maps (Canad. J. Math., 1975 , pp. 559-574).
[5] E. CHRISTENSEN , Subalgebras of a Finite Algebra (Math. Ann. Vol. 8, 1975 , pp. 383-419). MR 543091
[6] A. CONNES , Classification of Injective Factors (Ann. of Math., Vol. 104, 1976 , pp. 73-116). MR 454659 | Zbl 0343.46042 · Zbl 0343.46042 · doi:10.2307/1971057
[7] A. CONNES , Sur la classification des facteurs de type II (C. R. Acad. Sc., Paris, T. 281, 1975 , pp. 383-420). MR 377534 | Zbl 0304.46042 · Zbl 0304.46042
[8] A. CONNES et E. STÖRMER , Entropy for Automorphisms of II1, von Neumann Algebras (Acta Math., Vol. 134, 1975 , pp. 288-306). MR 454657 | Zbl 0326.46032 · Zbl 0326.46032 · doi:10.1007/BF02392105
[9] A. CONNES et E. STÖRMER , A Connection between the Classical and the Quantum Mechanical Entropies , in Operator Algebras and Group Representations, Pitman, 1983 , pp. 113-123. MR 731767 | Zbl 0543.46040 · Zbl 0543.46040
[10] C. DAVIS , A Schwartz Inequality for Convex Operator Functions (proc. Amer. Math. Soc., Vol. 8, 1957 , pp. 42-44). MR 84120 | Zbl 0080.10505 · Zbl 0080.10505 · doi:10.2307/2032808
[11] M. GOLDMAN , On Subfactors of Factors of Type II1 (Mich. Math. J., Vol. 7, 1960 , pp. 167-172). Article | MR 107827 | Zbl 0121.10002 · Zbl 0121.10002 · doi:10.1307/mmj/1028998188 · minidml.mathdoc.fr
[12] V. JONES Index for Subfactors (Invent. Math., Vol. 72, 1983 , pp. 1-25). MR 696688 | Zbl 0508.46040 · Zbl 0508.46040 · doi:10.1007/BF01389127 · eudml:143011
[13] R. V. KADISON , Problems on von Heumann Algebras , Baton Rouge, Conference, 1967 .
[14] F. KRAUS , Über konvexe Matrixfunctionen (Math. Z., Vol. 41, 1936 , pp. 18-42). Zbl 0013.39701 | JFM 62.1079.02 · Zbl 0013.39701 · doi:10.1007/BF01180403 · eudml:168648
[15] E. LIEB et M. B. RUSKAI , Proof of the Astrong Subaditivity of Quantum Mechanical Entropy (J. Math. Phys., Vol. 14, 1973 , pp. 1938-1941). MR 345558
[16] K. LÖWNER , Über monotone matrixfunctionen (Math. Z., Vol. 38, 1934 , pp. 117-216). Zbl 0008.11301 | JFM 60.0055.01 · Zbl 0008.11301 · doi:10.1007/BF01170633 · eudml:168495
[17] D. MCDUFF , Central Sequences and the Hyperfinite Factor (Proc. London Math. Soc., Vol. 21, 1970 , pp. 443-461). MR 281018 | Zbl 0204.14902 · Zbl 0204.14902 · doi:10.1112/plms/s3-21.3.443
[18] F. MURRAY et J. VON NEUMANN , Rings of operators (Ann. of Math., Vol. 44, 1943 , pp. 716-808). MR 9096 | Zbl 0060.26903 · Zbl 0060.26903 · doi:10.2307/1969107
[19] S. POPA , On a problem of R.V. Kadison on maximal abelian subalgebras in factors (Invent. math., Vol. 65, 1981 , pp. 269-281). MR 641131 | Zbl 0481.46028 · Zbl 0481.46028 · doi:10.1007/BF01389015 · eudml:142851
[20] S. POPA , Orthogonal Pairs of Subalgebras in Finite von Neumann algebras (J. Operator Theory, Vol. 9, 1983 , pp. 253-268). MR 703810 | Zbl 0521.46048 · Zbl 0521.46048
[21] M. RIEFFEL , Induced Representations of C*-Algebras (Advances in Math., Vol. 13, 1974 , pp. 176-257). MR 353003 | Zbl 0284.46040 · Zbl 0284.46040 · doi:10.1016/0001-8708(74)90068-1
[22] S. SAKAI , C* and W*-Algebras (Ergebnisse der Math, und ihrer Grenzgebiete, Band 60). MR 442701 | Zbl 0219.46042 · Zbl 0219.46042
[23] S. STRĂTILĂ et L. ZSIDO , Lectures on von Neumann Algebras , Abacus Press/Ed. Academiei, Tunbridge Wells/Bucuresti, 1979 . MR 526399 | Zbl 0391.46048 · Zbl 0391.46048
[24] H. UMEGAKI , Conditional Expectations in an Operator Algebra (Tohoku Math. J. Vol. 6, 1954 , pp. 358-362). Article | Zbl 0058.10503 · Zbl 0058.10503 · doi:10.2748/tmj/1178245177 · minidml.mathdoc.fr
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.